Practice Lesson of the week

Triggering radiation alarms after radioiodine treatment

BMJ 2006; 333 doi: http://dx.doi.org/10.1136/bmj.333.7562.293 (Published 03 August 2006) Cite this as: BMJ 2006;333:293
  1. Kalyan Kumar Gangopadhyay (jaykal69@hotmail.com), specialist registrar in diabetes and endocrinology1,
  2. Francis Sundram, specialist registrar2,
  3. Parijat De, consultant in medicine, diabetes, and endocrinology1
  1. 1 Department of Medicine, Diabetes, and Endocrinology, City Hospital, Birmingham B18 7QH,
  2. 2 Department of Nuclear Medicine, City Hospital, Birmingham
  1. Correspondence to: K K Gangopadhyay, 87 Thorncroft Way, Walsall WS5 4EF
  • Accepted 7 March 2006

Increasing numbers of diagnostic and therapeutic procedures involving radioisotopes are being conducted. The most common procedures include thallium scans for myocardial perfusion, ventilation perfusion lung scans, bone scans, iodine uptake scans, and radioactive iodine as treatment for thyroid disorders. For thyrotoxicosis, for example, 10 000 patients received radioactive iodine (131I) treatment in one year in the United Kingdom alone.1

Such procedures make patients temporarily radioactive and can be an important cause of false alarms at airports by activating radiation detectors. Doctors show a worrying lack of awareness about such potential problems. As a result, patients receiving radioactive isotopes for diagnostic and therapeutic purposes are not adequately warned about persisting radioactivity and precautions that need to be taken.2 We report a case that further highlights this problem.

Case report

A 46 year old man was referred to our endocrine clinic in July 2003 with a history of weight loss, sweating, and diarrhoea. On examination he was sweaty and had a fine tremor. His pulse rate was 96 beats/min. He had no goitre. Investigations showed a free T4 of 93 pmol/l (range 10-24 pmol/l), free T3 of 30 pmol/l (3.5-6.5 pmol/l), and suppressed thyroid stimulating hormone(0.02 mU/l (0.5-5.0 mU/l)). He …

Sign in

Subscribe